Texas, 2021

Damaging Wind in Texas, May 24, 2021

May 24, 2021 · NWS OUN · 1 event in 1 county or zone

A line of storms crossed western north TX late in the evening of the 24th into the early morning hours of the 25th, producing isolated severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms crossed western north TX late in the evening of the 24th into the early morning hours of the 25th, producing isolated severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 9:47 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 24, 9:47 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1047 PM CDT Mon May 24 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 236 PM CDT Mon May 24 2021

Influence of upper trough moving across north-central and northeast
Texas will continue into this evening, mainly across southeast and
eastern Oklahoma in form of continued rain activity. Farther west
and north, overall coverage of rain expected to decrease late this
afternoon and evening. Most high resolution forecasts have
thunderstorms developing over the Texas Panhandle by this evening
and progressing to the south and east this evening and overnight.
This will allow thunderstorm chances to increase across far
southwest Oklahoma and western north Texas late this evening and
overnight. Some threat for damaging wind gusts will be seen across
extreme southwest parts of Oklahoma and adjacent parts of western
north Texas associated with this weakening complex. There are hints
that an MCV would evolve from this complex and progress slowly
eastward across southern Oklahoma tomorrow morning. This will keep
at least chance pops in the forecast for late tonight and tomorrow
across southern and central Oklahoma, where we could see an area of
rain persisting near and east of this MCV. Main impact with that
activity will be minor flooding given the persistent 1.5"+
precipitable water environment antecedent conditions.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 236 PM CDT Mon May 24 2021

Shortwave ridging aloft will temporarily reduce rain chances on
Wednesday, before another wave and surface cold front bring a much
higher chance for rain and storms Thursday and Friday. The ridging
will also help to raise temperatures a bit before the widespread
rain brings back the cool-ish daytime temperatures and warm/humid
nighttime lows.

With moderate instability in place, the increased vertical wind
shear will provide support for stronger thunderstorms by late
week, particularly on Thursday. Models have been suggesting MCS-
type storms Thursday evening and overnight. This still appears to
be a reasonable prospect.

The front will continue south into Texas Friday and Saturday,
then wash out early next week. Initially, this will lower the rain
chances (and temperatures), but early in the week, return flow
will begin, bringing higher moisture levels back to Oklahoma and
north Texas. This will result in a similar situation to the
current mild/humid conditions with scattered tropical-style
showers and thunderstorms.

&&

.AVIATION...
(06Z TAFS)
Issued at 1038 PM CDT Mon May 24 2021

Still expect MVFR to IFR cigs overnight into early Tue morning for
most terminals. A cluster of thunderstorms will approaches SPS
from the west around 06Z but should diminish and perhaps slide
south so did not mention TSRA there for now. BR may result in
lower visbys over the central OK terminals after 9Z or so but
should remain above 1SM. Flight conditions will improve a bit
after 15Z Tue for all terminals.

&&

.UPPER AIR...
Issued at 236 PM CDT Mon May 24 2021

No upper air flights are planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  66  80  66 /  70  20  30  50
Hobart OK         75  63  83  64 /  30  20  30  30
Wichita Falls TX  76  66  83  68 /  40  30  30  20
Gage OK           75  61  85  61 /  20  20  30  50
Ponca City OK     71  65  82  65 /  60  20  40  50
Durant OK         74  67  81  69 / 100  60  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...11
LONG TERM....23
AVIATION...03
Hazardous weather outlook, May 24, 9:27 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1027 PM CDT Mon May 24 2021

OKZ004>048-050>052-TXZ083>090-260330-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1027 PM CDT Mon May 24 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is a slight risk for severe thunderstorms
later this evening in western border areas of Oklahoma and
adjacent parts of western north Texas. Damaging wind gusts are the
main threat.

.Fog...
Patchy fog may develop across portions of central Oklahoma late
tonight into early Tuesday morning. Visibility may drop to below
one mile at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
A chance for thunderstorms exist each day this week. A marginal
risk for severe weather is expected later Tuesday and Wednesday
across western Oklahoma. The severe thunderstorm risk expands on
Thursday, with a slight risk covering much of Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our
weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 24, 10:30 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1130 PM CDT Mon May 24 2021

TXZ083-084-087-250500-
Foard TX-Knox TX-Hardeman TX-
1130 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR Foard...western Knox and
southwestern Hardeman Counties Until midnight CDT...

AT 1127 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 4 miles south of
Swearingen to 7 miles northeast of Guthrie, moving east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3422 10005 3426 9961 3383 9964 3345 9976
      3351 9999 3383 10000 3384 10005
TIME...MOT...LOC 0427Z 278DEG 30KT 3409 10018 3371 10024

MAD
Special weather statement, May 24, 11:00 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1200 AM CDT Tue May 25 2021

OKZ033-036-037-TXZ083>085-087-088-250530-
Harmon OK-Tillman OK-Jackson OK-Foard TX-Knox TX-Wilbarger TX-
Baylor TX-Hardeman TX-
1200 AM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...west
central Tillman...southern Jackson...Foard...Knox...Wilbarger...
western Baylor and Hardeman Counties Until 1230 AM CDT...

AT 1158 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from near Quanah to 6 miles
southwest of Benjamin, moving east at 45 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3340 9999 3424 10001 3423 10000 3454 10000
      3465 9917 3398 9915 3340 9929
TIME...MOT...LOC 0458Z 263DEG 39KT 3434 9973 3353 9987

MAD

The radar

The Dyess AFB radar (KDYX), 116 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 24, 11:42 PM CST
Where
Knox County, 3 mi NW of Knox City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.451, -99.857

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962026.